Hail, Sauk
- When
- June 25, 12:06 PM CST
- Where
- Sauk County, 3.59 mi E of Witwen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.270, -89.810
One low-topped supercell thunderstorm formed as an upper level low pressure area moved across southern Wisconsin. The supercell produced large hail over several counties and a brief tornado in Green County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
One low-topped supercell thunderstorm formed as an upper level low pressure area moved across southern Wisconsin. The supercell produced large hail over several counties and a brief tornado in Green County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 9:41 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1041 AM CDT WED JUN 25 2014 .UPDATE... THE FOG NEAR THE LAKESHORE IS GRADUALLY DISSIPATING...SO ALLOWED THE DENSE FOG ADVISORY TO EXPIRE AT 9 AM. THERE ARE A FEW STUBBORN AREAS NEAR THE MILWAUKEE AIRPORT AND KENOSHA AIRPORT...BUT WEBCAMS CONTINUE TO SHOW IMPROVEMENT. A SHORTWAVE IS ROLLING ACROSS SOUTHWEST/SOUTH CENTRAL WI LATE THIS MORNING...RIGHT ALONG THE SURFACE BOUNDARY WHERE THE OVERNIGHT COLD FRONT STALLED. THERE ARE CLEAR SKIES ACROSS FAR SOUTHWEST WISCONSIN. CLICKING THROUGH THE SPC MESOANALYSIS PAGE...MANY PARAMETERS BULLSEYE SOUTHWEST WISCONSIN FOR BEING A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR HAIL LATE THIS MORNING. SURFACE BASED CAPE IS UP TO AROUND 2000 J/KG WITH NO CAP...THERE ARE 30 KNOTS OF BULK SHEAR...STEEP LOW LEVEL LAPSE RATES...850MB AND 500MB WESTERLY WIND MAX... LOW LIFTED INDEX VALUES...AND CRAVEN/BROOKS SIG SEVERE VALUE OF 25. THE HRRR AND RAP MODELS SHOW DEVELOPMENT AS EARLY AS NOON OVER THE SOUTHWEST MKX FORECAST AREA TODAY. SOUTHERN WI WILL STILL BE IN THE ENTRANCE REGION OF AN UPPER JET BUT UNFORTUNATELY...THE SHORTWAVE WILL HAVE PASSED TO THE EAST BY THEN AND WE WILL HAVE TO DEPEND ON CONVERGENCE ALONG THE SURFACE BOUNDARY WITHOUT ADDITIONAL STRONG SYNOPTIC FORCING. THUS NOT EXPECTING SEVERE STORMS AND WE ARE NOT IN A SLIGHT RISK FOR SEVERE PER SPC. GUSTY WINDS AND SMALL HAIL ARE STILL THREATS WITH ANY THUNDERSTORMS THAT DEVELOP. && .AVIATION/18Z TAFS/... DAYTIME MIXING WILL HELP TO IMPROVE VISIBILITIES LATE THIS MORNING. THE STUBBORN SITE IS MKE AND I AM HOPEFUL THAT VIS WILL IMPROVE TO GREATER THAN A HALF MILE AROUND 11 AM. ELSEWHERE...WEBCAMS CONTINUE TO SHOW IMPROVEMENT. A SHORTWAVE WILL MOVE THROUGH SOUTHERN WISCONSIN THIS MORNING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR PRECIP SHOULD BE NEAR A NW TO SE ORIENTED SFC BOUNDARY ROUGHLY FROM THE DELLS THROUGH MADISON TO JANESVILLE. THIS SHOULD FOCUS THE STORMS ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA...WITH LESSER CHANCES TO THE NORTHEAST. ANY SHOWERS/STORMS WILL WIND DOWN LATE AFTERNOON INTO THE EVENING. EXPECTING FOG AND STRATUS AGAIN NEAR THE LAKE TONIGHT INTO THURSDAY MORNING...ESPECIALLY FROM MILWAUKEE SOUTH. DRIER CONDITIONS IN THE LOWER LEVELS MAY DECREASE THE CHANCE FOR THE FOG NORTH OF THERE COMPARED TO THE LAST COUPLE NIGHTS. && .PREV DISCUSSION... /ISSUED 337 AM CDT WED JUN 25 2014/ TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM DENSE FOG IS ONCE AGAIN AN ISSUE IN THE EAST THIS MORNING...WITH FOGGY CONDITIONS LIKELY PERSISTING A COUPLE HOURS PAST DAYBREAK. A DENSE FOG ADVISORY WAS THUS ISSUED FOR THE LAKESHORE COUNTIES. DAYTIME MIXING SHOULD EVENTUALLY RESULT IN IMPROVED VISIBILITIES BY MID-MORNING. PATCHY FOG IS POSSIBLE ELSEWHERE ACROSS SOUTHERN WISCONSIN THIS MORNING. A SHORTWAVE WILL MOVE THROUGH SOUTHERN WISCONSIN THIS MORNING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR PRECIP SHOULD BE NEAR A NW TO SE ORIENTED SFC BOUNDARY. THIS SHOULD FOCUS THE STORMS ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA...WITH LESSER CHANCES TO THE NORTHEAST. SHOWERS/STORMS SHOULD WIND DOWN LATE AFTERNOON INTO THE EVENING...WITH JUST A SLIGHT CHANCE FOR A SHOWER OR TWO IN THE SOUTHWEST LATER IN THE NIGHT. 925 MB TEMPS WILL BE 3-5C COOLER THAN YESTERDAY...SO SHOULD SEE HIGH TEMPS MAINLY IN THE 70S...THOUGH A FEW SPOTS COULD CRACK 80 IN THE SOUTHWEST. PERSISTENT NORTH-NORTHEAST WINDS SHOULD KEEP TEMPS COOLER CLOSE TO LAKE MICHIGAN...WITH HIGHS LIKELY STRUGGLING IN THE 60S. COULD SEE SOME FOG AGAIN NEAR THE LAKE TONIGHT INTO THURSDAY MORNING...BUT DRIER CONDITIONS IN THE LOWER LEVELS MAY DECREASE THE CHANCE FOR THE FOG COMPARED TO THE LAST COUPLE NIGHTS. THURSDAY - CONFIDENCE...MEDIUM MID LEVEL FLOW BECOMES ANTICYCLONIC WITH TIME AS TROUGH SLIDES EAST. SURFACE HIGH SETTLES ACROSS THE GREAT LAKES. 850/925 THERMAL TROUGH ACROSS SRN WI. INDICATIONS OF SOME WEAK RETURN WAA INTO SC WI. WILL JUST GO WITH CHCY SHRA THERE. LIKE THE IDEA OF SWODY2 REMOVING THUNDER SO OPTED TO GO THAT ROUTE AS WELL. FRIDAY - CONFIDENCE...MEDIUM BUILDING HEIGHTS THIS PERIOD. THE 00Z ECMWF AND NAM HAVE THE CLEANER LOOK TO THE VORTICITY PATTERN. OTHER MODELS SHOWING QUITE A BIT OF CONVECTIVELY INDUCED VORTS RIDING INTO THE RIDGE. 850/925 FLOW INCREASES FROM THE SOUTH SO WARMTH AND MOISTURE ADVECTION GETS GOING. NOT MUCH IN THE WAY OF FORCING WITH THE BROAD SE LOW LEVEL FLOW AHEAD OF THE PLAINS LOW. HOWEVER WEAK IMPULSES ALONG WITH THE UPTICK IN MLCAPE MAY BE ENOUGH TO JUSTIFY THE MODEL GENERATED QPF. SO WILL HAVE CHCY POPS IN PLACE ESP IN THE WRN AND CENTRAL CWA. SATURDAY - CONFIDENCE...MEDIUM UPPER RIDGE SLIDES SLOWLY EAST ACROSS THE GREAT LAKES WHILE UPPER TROUGH APPROACHES FROM THE NORTHERN PLAINS. WE GET INTO MORE OF THE SOUTHWEST FLOW AHEAD OF THIS TROUGH. THE LOW LEVEL JET AXIS GETS A LITTLE CLOSER BUT IS STILL FURTHER WEST CLOSER TO THE DYNAMICS OF THE 500 MILLIBAR TROUGH. 925 TEMPS RISE INTO THE LOW 20S CELSIUS...SO WARMER AND MORE HUMID. ANY DIURNALLY DRIVEN CONVECTION NOT EXPECTED TO BE TOO ORGANIZED WITH BETTER DYNAMICS STILL TO THE WEST. SATURDAY NIGHT THROUGH MONDAY NIGHT - CONFIDENCE...MEDIUM THIS WILL BE THE PERIOD OF GREATEST CONCERN. STRONGER JET STREAM ENERGY WILL HAVE THE POTENTIAL TO INTERACT WITH A RATHER UNSTABLE AIRMASS ON A FEW DIFFERENT OCCASIONS. WHILE DETAILS ON CONVECTIVE TRENDS ARE NOT CERTAIN AT THIS POINT THE PATTERN FAVORS AT LEAST A COUPLE DIFFERENT CHANCES OF POTENTIALLY STG STORMS DUE TO HIGHER SHEAR AND CAPE PARAMETERS. IN FACT CWASP REACHES THE 60 TO 70 PCT RANGE ON A COUPLE OF DIFFERENT OCCASIONS....ESP LATER SUNDAY AND AGAIN MONDAY. TUESDAY - CONFIDENCE...MEDIUM ECMWF HAS SURFACE/850 FRONT TO THE EAST WITH MORE OF A BROAD CYCLONIC UPPER FLOW. MEANWHILE GFS IS SHOWING A DEEPER POST FRONTAL UPPER TROUGH WITH LINGERING PRECIP. WILL STICK WITH THE ALLBLEND POPS AT THIS POINT WHICH ARE IN THE SLIGHT CATEGORY. AVIATION/12Z TAFS/...DENSE FOG IS ONCE AGAIN AN ISSUE IN THE EAST THIS MORNING...WITH FOGGY CONDITIONS LIKELY PERSISTING A COUPLE HOURS PAST DAYBREAK. DAYTIME MIXING SHOULD EVENTUALLY RESULT IN IMPROVED VISIBILITIES BY MID-MORNING. PATCHY FOG IS POSSIBLE ELSEWHERE ACROSS SOUTHERN WISCONSIN THIS MORNING. A SHORTWAVE WILL MOVE THROUGH SOUTHERN WISCONSIN THIS MORNING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR PRECIP SHOULD BE NEAR A NW TO SE ORIENTED SFC BOUNDARY. THIS SHOULD FOCUS THE STORMS ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA...WITH LESSER CHANCES TO THE NORTHEAST. SHOWERS/STORMS SHOULD WIND DOWN LATE AFTERNOON INTO THE EVENING...WITH JUST A SLIGHT CHANCE FOR A SHOWER OR TWO IN THE SOUTHWEST LATER IN THE NIGHT. COULD SEE SOME FOG AGAIN NEAR THE LAKE TONIGHT INTO THURSDAY MORNING... BUT DRIER CONDITIONS IN THE LOWER LEVELS MAY DECREASE THE CHANCE FOR THE FOG COMPARED TO THE LAST COUPLE NIGHTS. MARINE...A DENSE FOG ADVISORY REMAINS IN EFFECT ACROSS THE NEAR SHORE WATERS INTO EARLY THURSDAY MORNING. LIGHT WINDS AND LINGERING LOW LEVEL MOISTURE OVER THE CHILLY WATERS OF LAKE MICHIGAN WILL LIKELY RESULT IN CONTINUED FOGGY CONDITIONS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THURSDAY FOR LMZ643>646. && UPDATE...MRC TODAY/TONIGHT AND AVIATION/MARINE...DDV THURSDAY THROUGH TUESDAY...COLLAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1021 AM CDT WED JUN 25 2014 WIZ046-047-051-052-056>060-062>072-261530- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1021 AM CDT WED JUN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG MAY OCCUR AT TIMES ALONG LAKE MICHIGAN. DENSE FOG MAY RETURN NEAR THE LAKE AGAIN TONIGHT. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY...AS A TROUGH OF LOW PRESSURE MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DENSE FOG MAY CONTINUE AT TIMES NEAR THE LAKE MICHIGAN SHORELINE AREAS THROUGH SATURDAY. THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM TIME TO TIME THURSDAY AND FRIDAY...ESPECIALLY SOUTHWEST OF MADISON. BETTER CHANCES OF THUNDERSTORMS RETURN ACROSS SOUTHERN WISCONSIN FRIDAY NIGHT THROUGH MONDAY...AS A WARM FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY. LMZ643>646-261530- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1021 AM CDT WED JUN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT DENSE FOG WILL PERSIST ACROSS THE NEARSHORE WATERS TODAY AND TONIGHT. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY...AS A TROUGH OF LOW PRESSURE MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DENSE FOG MAY REMAIN OVER LAKE MICHIGAN THROUGH THURSDAY MORNING...AND MAY STILL BE A PROBLEM AT TIMES INTO MONDAY...AS WARM HUMID AIR RETURNS OVER THE COLD LAKE. THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM TIME TO TIME THURSDAY AND FRIDAY. BETTER CHANCES OF THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY...AS A WARM FRONT MOVES THROUGH. WOOD WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1123 AM CDT WED JUN 25 2014
WIZ056-251700-
SAUK-
1123 AM CDT WED JUN 25 2014
...A STRONG THUNDERSTORM WILL AFFECT SAUK...
AT 1123 AM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
WONEWOC...OR 8 MILES WEST OF REEDSBURG...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
REEDSBURG AROUND 1200 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LA VALLE...
LOGANVILLE...LIME RIDGE...HILL POINT AND IRONTON.
LAT...LON 4356 9029 4362 9023 4361 9014 4356 8992
4336 9010 4342 9019 4355 9019 4355 9021
TIME...MOT...LOC 1623Z 305DEG 11KT 4355 9018
WOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 AM CDT WED JUN 25 2014
WIZ056-251730-
SAUK-
1155 AM CDT WED JUN 25 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SAUK COUNTY...
AT 1155 AM CDT...STRONG THUNDERSTORMS WERE OVER WONEWOC...OR 13
MILES NORTHWEST OF REEDSBURG...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
REEDSBURG AROUND 1225 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LA VALLE...
LOGANVILLE...LIME RIDGE...HILL POINT...IRONTON AND ROCK SPRINGS.
LAT...LON 4364 9031 4364 8990 4352 8981 4333 9007
4334 9019 4355 9019 4356 9020 4356 9031
TIME...MOT...LOC 1655Z 311DEG 20KT 4363 9024
WOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1227 PM CDT WED JUN 25 2014
WIZ056-251800-
SAUK-
1227 PM CDT WED JUN 25 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SAUK COUNTY...
AT 1226 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF
REEDSBURG...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAUK
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LELAND...PLAIN AND
LOGANVILLE.
LAT...LON 4349 8997 4339 8978 4329 8988 4324 9001
4336 9014
TIME...MOT...LOC 1726Z 319DEG 7KT 4338 9001
WOODThe Milwaukee radar (KMKX), 108 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Hail sizes ranged from 0.75 to 1.25 inches.
A brief and very weak tornado witnessed by law enforcement. No damage. The tornado was produced by a low topped supercell thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyThe tornado archive for Wisconsin, 2014Warnings in Wisconsin, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514319, 514327, 514322, 514332.